Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 50, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2012, 8:22 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2012, 8:22 PM EDT (00:22 UTC)
- Expired
- Apr 3, 2012, 9:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Newberry County, SC
The radar
The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
667
WUUS52 KCAE 040022
SVRCAE
SCC039-071-040100-
/O.NEW.KCAE.SV.W.0050.120404T0022Z-120404T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EDT TUE APR 3 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
EAST OF NEWBERRY...AND MOVING EAST AT 10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PROSPERITY AND
NEWBERRY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3422 8111 3422 8118 3421 8118 3420 8124
3423 8128 3424 8132 3418 8137 3414 8163
3417 8170 3443 8174 3447 8155 3445 8153
3448 8151 3455 8114
TIME...MOT...LOC 0022Z 263DEG 10KT 3432 8149
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:06 PM EDT, 16 minutes earlier.
Area forecast discussion, Apr 3, 8:06 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 806 PM EDT TUE APR 3 2012 .SYNOPSIS... A WEAK STATIONARY BOUNDARY OVER EASTERN GA WILL SLOWLY DISSIPATE TONIGHT. ANOTHER WEAK FRONT WILL APPROACH FROM THE NORTH ON WEDNESDAY...WITH A STRONGER SYSTEM AFFECTING THE REGION THURSDAY THROUGH FRIDAY. DRY WEATHER IS EXPECTED THIS WEEKEND. && .NEAR TERM /OVERNIGHT/... CONVECTION MOVING OUT OF THE MOUNTAINS ASSOCIATED WITH SHORTWAVE MOVING THROUGH THE CENTRAL APPALACHIANS. MORE CONVECTION ACROSS SOUTHERN AND EASTERN GA ASSOCIATED WITH AN AREA OF LOW PRESSURE THAT HAS BEEN MOVING THROUGH THE FLORIDA PANHANDLE. ONE SMALL AREA OF CONVECTION HAD OCCURRED NEAR SAVANNAH...BUT THAT HAS FALLEN APART. OUTFLOW BOUNDARIES ASSOCIATED WITH ALL THESE STORMS CAN BE SEEN MOVING THROUGH CENTRAL GA...WESTERN SC AND NC. STILL HAVE SOME INSTABILITY BEING SHOWN ACROSS THE REGION...WITH HIGHEST INSTABILITY ACROSS CENTRAL GA AND EXTENDING INTO CENTRAL SC. AREA SHOULD SEE SOME SCATTERED SHOWERS/STORMS DEVELOP THROUGH MIDNIGHT...AND SHOULD LAST THROUGH A PORTION OF THE OVERNIGHT HOURS. CANNOT RULE OUT ISOLATED SEVERE STORMS WITH POSSIBLY LARGE HAIL OR DAMAGING WINDS. AS FOR LOW TEMPERATURES...WENT WITH CONSENSUS WITH LOWS IN THE LOW TO MID 60S. ONE OTHER ISSUE WILL REVOLVE AROUND FOG FORMATION WITH THE INCREASE IN LOW LEVEL MOISTURE. DO NOT EXPECT WIDESPREAD FOG...BUT PATCHY FOG CAN NOT BE RULED OUT. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... ON WEDNESDAY...SOME WEAK MID/UPPER LEVEL RIDGING BUILDS IN AHEAD OF THE SYSTEM THAT WILL BE APPROACHING THE AREA FOR THURSDAY AND FRIDAY. AT THE SURFACE...ANOTHER BACKDOOR COLD FRONT WILL BE APPROACHING THE NORTHERN PORTION OF THE CWA BY LATE WEDNESDAY AFTERNOON/EVENING. ALL OF THE MODELS INDICATE THAT THIS FRONT WILL PUSH SOUTHWARD INTO THE AREA WEDNESDAY NIGHT...THEN STALL ACROSS THE AREA FOR THURSDAY/THURSDAY NIGHT. THURSDAY NIGHT INTO FRIDAY...CLOSED LOW ACROSS THE SOUTHERN PLAINS WILL MOVE EAST/SOUTHEAST AND BE LOCATED ACROSS THE SOUTHEAST. MODEL TIME SECTIONS INDICATE INCREASING MOISTURE ACROSS THE AREA THURSDAY INTO THURSDAY NIGHT. ENSEMBLE/GUIDANCE POPS ALSO ON THE INCREASE. WILL GRADUALLY INCREASE POPS THROUGH THE PERIOD TO LIKELY BY THURSDAY NIGHT. AS FOR TEMPERATURES...WILL STAY NEAR A CONSENSUS OF THE GUIDANCE THROUGH THE PERIOD. && .LONG TERM /FRIDAY THROUGH TUESDAY/... GFS AND ECMWF IN OVERALL GOOD AGREEMENT SHOWING LOW PRESSURE SYSTEM MOVING OFFSHORE ON FRIDAY. STILL A LINGERING CHANCE OF RAIN DURING THE DAY FRIDAY BUT PRECIPITATION SHOULD END BY LATER IN THE DAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. SATURDAY AND SUNDAY LOOK DRY. GFS INDICATING A WEAK COLD FRONT MOVING TOWARDS THE AREA BY LATE MONDAY BUT MOISTURE APPEARS LIMITED. DRY CONDITIONS CONTINUE FOR TUESDAY. TEMPERATURES WILL BE MUCH COOLER THAN RECENTLY AND ACTUALLY BELOW NORMAL FOR FRIDAY AND SATURDAY...AND NEAR NORMAL FOR THE REMAINDER OF THE PERIOD. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AFTERNOON CONVECTION CONTINUES TO REMAIN AWAY FROM THE TERMINAL LOCATIONS AND GENERALLY DISSIPATING IN INTENSITY OVER THE PAST HOUR OR SO. HOWEVER...SOME ISOLATED SHOWERS HAVE DEVELOPED ACROSS THE WESTERN MIDLANDS AND EAST CENTRAL GEORGIA IN THE LAST HOUR ON OUTFLOW BOUNDARIES DESPITE THE SETTING OF THE SUN. CONFIDENCE REMAINS LOW THAT ANY CONVECTION WILL IMPACT ANY OF THE TERMINALS AND THEREFORE NOT INCLUDING IN THE FORECAST...ALTHOUGH AGS/DNL WOULD BE MOST AT RISK DURING THE 01Z- 03Z TIME FRAME AND WILL BE AMENDED AS NEEDED. CONVECTIVE DEBRIS CLOUDS LIKELY TO REMAIN OVER THE REGION THIS EVENING AND OVERNIGHT WHICH SHOULD HELP PRECLUDE FOG DEVELOPMENT DESPITE PLENTY OF LOW LEVEL MOISTURE IN PLACE AND WINDS THAT WILL BECOME RELATIVELY LIGHT THROUGH THE NIGHT. THINK AS THE CLOUDS THIN LATE TONIGHT SOME MVFR FOG WILL BE POSSIBLE ALL TERMINALS WITH POSSIBLE TEMPORARY IFR VSBYS AND/OR CIGS OGB/AGS DURING THE 09Z-13Z PERIOD. EXPECT VFR CONDITIONS TO PREVAIL AFTER 14Z WITH WINDS PICKING UP FROM THE WEST TO AROUND 10-12 KNOTS WITH AFTERNOON GUSTS TO AROUND 20 KNOTS. ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON BUT LOW CONFIDENCE IN TIMING AND LOCATION WILL PRECLUDE IT FROM THE FORECAST. OUTFLOW BOUNDARIES FROM CONVECTION THIS AFTERNOON MAY SERVE AS A FOCUS FOR CONVECTION ON WEDNESDAY AND CAN BE EVALUATED EARLY WEDNESDAY. EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS POSSIBLE DURING THE LATE NIGHT AND MORNING HOURS THURSDAY AND FRIDAY. THERE WILL ALSO BE AN INCREASED CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && NEAR TERM...CL AVIATION...HC
Hazardous weather outlook, Apr 3, 12:37 PM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1237 PM EDT TUE APR 3 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 1237 PM EDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THE EVENING. THE MAIN AREA OF CONCERN IS THE CENTRAL SAVANNAH RIVER AREA. THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS TO DEVELOP...CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:00 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry | 45 min |
| Apr 3, 9:09 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 51 min |
| Apr 3, 9:44 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington, Newberry, Richland, Saluda | 46 min |
| Apr 3, 10:31 PM EDT | Special Weather Statement | CAE | Aiken, Lexington, Richland | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.